Alert archive / South Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Charleston, SC

July 21, 2005Dorchester County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jul 21, 2005, 5:13 PM EDT for Dorchester County, South Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 5:13 PM EDT (21:13 UTC)
Expired
Jul 21, 2005, 6:45 PM EDT
In force
92 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Dorchester County, SC

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2235 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 212114
FFWCHS
SCC035-212245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 645 PM EDT

* AT 513 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM A
  THUNDERSTORM NEAR OAKBROOK...OR ABOUT 6 MILES SOUTHWEST OF GOOSE
  CREEK. THE STORM PRODUCING WAS NEARLY STATIONARY.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  OAKBROOK...
  LADSON...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3297 8019 3290 8014 3292 8009 3300 8018

$$

24
1 follow-up statement
000 
WGUS72 KCHS 212222
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
621 PM EDT THU JUL 21 2005

SCC035-212231-
DORCHESTER-
621 PM EDT THU JUL 21 2005

...THE FLASH FLOOD WARNING FOR DORCHESTER COUNTY IS CANCELLED...

RAINFALL HAS ENDING ACROSS THE SOUTHERN PART OF THE COUNTY AND
THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE LOCAL MEDIA FOR
ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE
CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN 
CHARLESTON.

LAT...LON 3297 8019 3290 8014 3292 8009 3300 8018

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:43 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 21, 3:43 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT THU JUL 21 2005

.SHORT TERM /TONIGHT AND FRIDAY/...SCATTERED SHWRS/TSTMS HAVE
DEVELOPED THIS AFTERNOON IN RESPONSE TO MOISTURE POOLING ALONG SEA
BREEZE AS IT PUSHES INLAND. DEWPOINTS HAVE SHOT UP INTO THE UPPER
70S TO AROUND 80 THIS AFTERNOON SENDING HEAT INDICES INTO THE 110 TO
115 DEGREE RANGE ACROSS PORTIONS OF THE FORECAST AREA. MAIN SHORT
TERM CONCERNS REVOLVE AROUND CONVECTION THIS EVENING AND NEED FOR A
HEAT ADVISORY ON FRIDAY.

TONIGHT...WITH LOSS OF DAYTIME HEATING EXPECT SHWRS/TSTMS WILL END
IN THE EVENING. WILL CARRY CHC POPS THROUGH MIDNIGHT THEN GO WITH A
DRY FORECAST OVERNIGHT. LOW TEMPERATURES SHOULD BOTTOM OUT IN THE
MIDDLE TO UPPER 70S.

FRIDAY...EXPECT SHWRS/TSTMS WILL DEVELOP ONCE AGAIN DURING THE
AFTERNOON HOURS AS SEA BREEZE PUSHES INLAND. WITH LOWERING H5
HEIGHTS ANTICIPATE THAT COVERAGE WILL BE A BIT BETTER THAN TODAY.
WILL CONTINUE WITH CHC POPS ACROSS THE FORECAST AREA...HIGHEST
ACROSS INTERIOR LOCATIONS. HIGH TEMPERATURES EXPECTED TO TOP OUT IN
THE MIDDLE 90S ONCE AGAIN...AND WITH DEWPOINTS IN THE MID TO UPPER
70S...EXPECT HEAT INDICES TO CLIMB INTO THE 105 TO 110 DEGREE RANGE.
WILL GO AHEAD AND ISSUE ANOTHER HEAT ADVISORY FOR LOCATIONS AWAY
FROM THE IMMEDIATE COAST FROM NOON THROUGH 8 PM.
&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...COLD FRONT WILL
APPROACH FROM THE NW FRIDAY NIGHT BUT PROBABLY STALL OUT NORTH OF
THE AREA AND DISSIPATE. THEREFORE DO NOT EXPECT MUCH OF A RELIEF
FROM THE WEAK SFC HIGH PRESSURE AND HIGH HEAT/HUMIDITIES ON
SATURDAY. THE REAL FLY IN THE OINTMENT IS OBVIOUSLY THE TROPICAL
SYSTEM IN THE BAHAMAS. EVEN IF IT STAYED OFFSHORE...IT MAY INFLUENCE
THE WIND FIELDS AND BRING A MORE ONSHORE FLOW LATE SATURDAY INTO
EARLY NEXT WEEK. AM NOT GOING TO REDUCE HIGHS FOR THE PERIOD YET.
HUMIDITY IS EXPECTED TO REMAIN VERY HIGH THROUGH THE PERIOD. NO REAL
CHANGES IN THINKING FOR POPS...MAINLY SLIGHT CHANCE MAINTAINED FOR
MOST OF THE PERIOD WITH HIGH CAPES AND WEAK LAPSE RATES.
&&

.AVIATION...WITH 18Z TAF ISSUANCE...SEA BREEZE CONTINUES TO PUSH
INLAND THIS AFTERNOON WITH CU FIELD BECOMING BETTER DEVELOPED.
SCATTERED SHWRS/TSTMS HAVE DEVELOPED ACROSS THE AREA...AND WILL GO
AHEAD AND MENTION VCTS IN CHS TAF THROUGH 22Z AND INCLUDE A TEMPO
GROUP FOR -TSRA THROUGH 21Z. WILL CONTINUE TO MONITOR SAV TAF FOR
CONVECTION DEVELOPMENT OVER THE NEXT COUPLE OF HOURS. EXPECT THAT
SHWRS/TSTMS WILL END EARLY IN THE EVENING AS SEA BREEZE CONTINUES TO
PUSH INLAND. EXPECT AFTERNOON/EVENING SHWRS/TSTMS WILL DEVELOP AGAIN
ON FRIDAY...SO WILL MENTION CB/S AT BOTH TERMINALS.
&&

.MARINE...THE MARINE AREA WILL REMAIN ON THE WRN PERIPHERY OF THE
BERMUDA RIDGE INTO THE WEEKEND. DAILY SEA BREEZE INFLUENCES CAN BE
EXPECTED EACH AFTN...ESPECIALLY IN THE CHARLESTON HARBOR AND ALONG
THE IMMEDIATE COAST. MAJOR CONCERN FOR THE WEEKEND IS THE TROPICAL
WAVE NORTH OF THE BAHAMAS THAT IS CURRENTLY CHUGGING NORTHWEST. THE
SYSTEM WILL LIKELY BE UPGRADED AT 5 PM TO AT LEAST A DEPRESSION AND
FURTHER STRENGTHENING COULD OCCUR. ITS TRACK IS HIGHLY UNCERTAIN DUE
TO THE WEAK STEERING CURRENTS EXPECTED OVER THE NEXT FEW DAYS.
HOWEVER...EVEN MODEST STRENGTHENING AND ITS CONTINUED POSITION OFF
THE SOUTHEAST COAST WILL BEGIN PRODUCING SIGNIFICANT SWELLS SATURDAY
ONWARD. HAVE INTRODUCED SOME 5 FOOTERS OFFSHORE SATURDAY WITH A
LARGE AREA OF 5 FOOT WAVES OVER OUR WATERS SAT NIGHT THROUGH THE
BEGINNING OF NEXT WEEK. THIS WILL PROBABLY BE QUITE UNDERDONE BUT
WILL WAIT FOR MORE DETAILS ON THE SYSTEM TO DETERMINE ITS EFFECTS.
&&

.EXCESSIVE HEAT...TODAYS HEAT INDICES WERE GENERALLY A FEW DEGREES
HIGHER THAN YESTERDAY...CONFIRMING THAT THE LLVL MOISTURE IS HAVING
NO TROUBLE REMAINING IN PLACE THROUGH THE AFTN HEATING HOURS.
ANOTHER HEAT ADVISORY IS PLANNED FOR FRIDAY. IF THE FCST PANS OUT
FOR THE NEXT SEVERAL DAYS...A PROLONGED HEAT WAVE WILL OCCUR WHICH
WILL HAVE SERIOUS IMPLICATIONS ON OUTDOOR ACTIVITIES.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY FOR GAZ087-088-099>101-114>119-137>141 UNTIL 8
     PM THURSDAY.
  ...HEAT ADVISORY FOR GAZ087-088-099>101-114>119-137>141 FROM NOON
     FRIDAY TO 8 PM FRIDAY.
SC...HEAT ADVISORY FOR SCZ040-042>045-047>051 UNTIL 8 PM THURSDAY.
  ...HEAT ADVISORY FOR SCZ040-042>045-047>051 FROM NOON FRIDAY TO 8
     PM FRIDAY.
MARINE...NONE.
&&

JRJ/JRL
Hazardous weather outlook, Jul 21, 4:50 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
450 AM EDT THU JUL 21 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-221000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
450 AM EDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID AND
UPPER 90S WITH MODERATE TO HIGH LEVELS OF HUMIDITY...WILL CAUSE
HEAT INDICES TO REACH 105 TO 108 DEGREES IN MOST LOCATIONS AWAY FROM
THE BEACHES THIS AFTERNOON AND EVENING. AS A RESULT...A HEAT
ADVISORY IS IN EFFECT FOR ALL AREAS AWAY FROM THE IMMEDIATE COAST
BETWEEN 12 PM AND 8 PM TODAY. PLEASE REFER TO THE NON-PRECIPITATION
PRODUCT FOR ADDITIONAL INFORMATION ON THE HEAT ADVISORY.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SOUTH
SANTEE RIVER NEAR JAMESTOWN...AND ALONG THE SAVANNAH RIVER AT
CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.WATERSPOUTS...THE COMBINATION OF LIGHT WINDS...AMPLE MOISTURE AND
INSTABILITY AND LINES OF BUILDING CUMULUS CLOUDS WILL LEAD TO A
BETTER THAN NORMAL CHANCE OF WATERSPOUTS TODAY...ESPECIALLY THIS
MORNING. MARINERS SHOULD STEER CLEAR OF ANY WATERSPOUTS THAT FORM.
AFTER REACHING A SAFE LOCATION...PLEASE RELAY THE INFORMATION ON TO
YOUR NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.EXCESSIVE HEAT...THE HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE
INTO NEXT WEEK. THIS WILL CAUSE HEAT INDICES TO REACH NEAR OR
GREATER THAN 105 DEGREES IN MANY AREAS EACH AFTERNOON AND EVENING.
AS A RESULT...HEAT ADVISORIES MAY BE REQUIRED.

.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
SOUTH SANTEE RIVER NEAR JAMESTOWN...AND ALONG THE SAVANNAH RIVER AT
CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

33

In the hours before

Special weather statement, Jul 21, 3:18 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EDT THU JUL 21 2005

SCZ045-050-212000-
BERKELEY-CHARLESTON-
318 PM EDT THU JUL 21 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON
COUNTY THROUGH 400 PM EDT...

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER RED BANK LANDING...OR
ABOUT 7 MILES SOUTHEAST OF GOOSE CREEK...STATIONARY. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILSONVILLE...
WILDWOOD...POPPENHEIM CROSSING...HANAHAN...DANIEL ISLAND...AND
ARARAT THROUGH 400 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

24
Special weather statement, Jul 21, 4:06 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
406 PM EDT THU JUL 21 2005

SCZ049-212100-
COASTAL COLLETON-
406 PM EDT THU JUL 21 2005

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 500 PM
EDT...

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF WIGGINS...
OR ABOUT 16 MILES NORTHWEST OF EDISTO BEACH...MOVING SOUTHWEST AT 5
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND WIGGINS AND FENWICK THROUGH 500 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH AND PEA-SIZED HAIL CAN BE EXPECTED.

24
Local storm report, Jul 21, 4:29 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
429 PM EDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             GOOSE CREEK             32.98N 80.03W
07/21/2005  0.88 INCH        BERKELEY           SC   PUBLIC

            PUBLIC REPORT.

&&

JRL
Local storm report, Jul 21, 4:43 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     LADSON                  32.99N 80.11W
07/21/2005  60 MPH           CHARLESTON         SC   TRAINED SPOTTER

&&

JRL
Local storm report, Jul 21, 4:44 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
444 PM EDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             GOOSE CREEK             32.98N 80.03W
07/21/2005  1.75 INCH        BERKELEY           SC   PUBLIC

            ON RED BANK ROAD.

&&

JRL
Special weather statement, Jul 21, 5:00 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT THU JUL 21 2005

GAZ118-SCZ047-051-212200-
COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
500 PM EDT THU JUL 21 2005

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN JASPER COUNTY AND
CHATHAM COUNTY THROUGH 600 PM EDT...

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF PORT WENTWORTH...OR
ABOUT 7 MILES NORTHWEST OF SAVANNAH...MOVING VERY LITTLE. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
MONTEITH...BLOOMINGDALE...PORT WENTWORTH...AND SAVANNAH THROUGH 6 PM.
EXPECT HAIL TO HALF AN INCH IN DIAMETER...GUSTY WINDS OF 35 TO 45
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

JRL

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:16 PM EDTHeat AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton27 hr
Jul 21, 3:31 PM EDTSevere Thunderstorm WarningCHSBerkeley44 min
Jul 21, 3:58 PM EDTSevere Thunderstorm WarningCHSCharleston47 min
Jul 21, 4:22 PM EDTSevere Thunderstorm WarningCHSBerkeley38 min
Jul 21, 4:27 PM EDTSevere Thunderstorm WarningCHSDorchester56 min
Jul 21, 4:35 PM EDTFlash Flood WarningCHSBerkeley, Charleston115 min
Jul 21, 6:35 PM EDTFlash Flood WarningCHSDorchester115 min

Nearby

Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.